Virginia, 2006

Hail in Virginia, April 14 to 15, 2006

April 14 to 15, 2006 · NWS RNK · 3 events in 2 counties and zones

Hail producing severe thunderstorms developed across the region during the evening hours of the 14th into the early morning of the 15th. This weather was in conjunction with both a warm front approaching the region from the south and an upper level disturbance entering the region from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Hail producing severe thunderstorms developed across the region during the evening hours of the 14th into the early morning of the 15th. This weather was in conjunction with both a warm front approaching the region from the south and an upper level disturbance entering the region from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 14, 6:31 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 14, 6:31 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI APR 14 2006

.AVIATION...

ANOTHER MESOSCALE COMPLEX (MCS) MOVING THROUGH THE OHIO VALLEY WILL
BRING ANOTHER ROUND OF CONVECTION TO SE WV THIS EVENING. THEN A
SECOND MCS COMING OUT OF THE OHIO VALLEY TO BRING EVEN MORE
CONVECTION TO THE AREA AROUND SUNRISE. BULK OF PRECIP TO HOLD OFF
UNTIL AFTER MIDNIGHT AND STAYS NORTH THROUGH NORTHERN WV/VA. FOR THE
IMMEDIATE AREA...SE WV AND VIRGINIA HIGHLANDS TO BE THE FOCUS FOR
SHOWERS TONIGHT. ACCOMPANYING THE MCSS WILL BE A 45 KT WESTERLY LOW
LEVEL JET. THIS WESTERLY JET WILL LIMIT PRECIPITATION CHANCES TO THE
EAST. FOG POSSIBILITIES EXIST WITH SATURATED GROUND ACROSS NORTHERN
CWA BUT LIMITED TO AREAS SEEING SOME CLEARING TONIGHT. WITH AN
UNSTABLE ATMOSPHERE AND RESIDUALLY BOUNDARY IN THE
AREA...THUNDERSTORMS COULD REDEVELOP SATURDAY AFTERNOON.

&&

.PREV DISCUSSION...
 (ISSUED 319 PM EDT FRI APR 14 2006)

SHORT TERM /TONIGHT/...

ONGOING CONVECTION OVER THE FAR EASTERN CWA SHOULD EXIT THE AREA BY
20Z TO BE FOLLOWED MOSTLY CLEAR SKIES THROUGH THE EARLY EVENING. 18Z
SOUNDING SHOWS THE ATMOSPHERE REMAINS FAIRLY UNSTABLE WITH LI -4.5
AND MID-LEVEL LAPSE RATES APPROACHING 7C/KM. WITH PWATS OF ONLY 0.77
MOISTURE REMAINS LIMITED. CANNOT RULE OUT LATE AFTERNOON DEVELOPMENT
IN THIS UNSTABLE AIR MASS...BUT BEST CHANCE FOP MORE WIDESPREAD
ACTIVITY LIES WITH THE DEVELOPING MCS OVER OH/IN THIS AFTERNOON.
TRAJECTORY OF THIS SYSTEM SHOULD BE SOMEWHAT SIMILAR TO LAST NIGHTS
MCS THAT TRAVELED FROM CHI TO RNK CWA OVERNIGHT. SO EXPECT A
DECAYING MCS TO BE APPROACHING THE NORTHERN CWA LATE TONIGHT BUT
EXACT PATH AND TIMING IS UNCERTAIN. HPC QPF NEXT 24-HR RANGES FROM
NOTHING IN PIEDMONT NC TO AROUND 0.50 IN THE FAR NW.

LONG TERM /SATURDAY THROUGH FRIDAY/...

MCS SHOULD BE ONGOING AT THE START OF THE PERIOD SIMILAR TO THIS
MORNING...HOWEVER EXPECT CLEARING ONCE AGAIN BY EARLY AFTN WITH
TEMPS RECOVERING QUICKLY. WILL LIKELY AGAIN SEE A FEW MORE STORMS
DURING THE AFTN HOURS AS ATM DESTABILIZES ONCE AGAIN AND LEFTOVER
BOUNDARIES HELP FOCUS DEVELOPMENT...HOWEVER DEEP SHEAR VALUES ARE
GREATLY DECREASED COMPARED TO TODAY...SO OVERALL ORGANIZATION MAY BE
A BIT LESS THAN SEEN THIS AFTN.

AS UPR SYSTEM AND ASSOCIATED SFC WAVE HEADS SOUTHEAST LATE
SUNDAY...EXPECT FRONTAL BOUNDARY (INITIALLY FORCED SOUTHWARD BY
PREVIOUS CONVECTION) WILL LIFT NORTHWARD THRU THE AREA. WITH PLENTY
OF INSTABILITY IN PLACE...SHOULD SEE SOME MORE SHOWERS AND STORMS
FIRE OFF LATE SUNDAY AFTN...ALTHOUGH BEST CHANCES ACRS THE NORTHERN
HALF OF THE CWA AS AREAS FARTHER SOUTH APPEAR CAPPED. SHOULD
CONVECTION DEVELOP...THINGS COULD GET INTERESTING GIVEN PROGGED DEEP
SHEAR VALUES IN EXCESS OF 50 KTS...SUFFICIENT LOW LEVEL CAPE ON THE
ORDER OF 150 J/KG...LOW LCL HEIGHTS...AND LOCALLY BACKED FLOW NORTH
OF THE RETREATING BOUNDARY. CERTAINLY SOMETHING TO BE WATCHED...AS
CONVECTION BETWEEN NOW AND THEN COULD AND PROBABLY WILL WREAK HAVOC
WITH THE EVENTUAL LOCATION OF THE BOUNDARY.

COULD SEE SOME FOG EARLY SUNDAY WITH GOOD MOISTURE POOLING ALONG
LIFTING BOUNDARY. TEMPS ON SUNDAY LOOK POTENTIALLY VERY WARM SOUTH
OF THE FRONT...POTENTIALLY BEING THE WARMEST DAY OF THE NEXT FEW FOR
SOME AREAS.

MODEL GUIDANCE HAS BEEN QUITE CONSISTENT WITH ITS DEPICTION OF UPR
WAVE AND ITS ASSOCIATED SFC REFLECTION RIDING ALONG OLD FRONTAL
BOUNDARY INTO THE AREA THROUGH THE DAY ON MONDAY. THIS SHOULD BE A
SLOW PROCESS AS THE WAVE RUNS INTO INCREASINGLY CONFLUENT FLOW AIDED
BY DEEPENING COLD VORTEX ACRS QUEBEC INTO FAR NORTHERN NEW ENGLAND
ON SUNDAY.

GIVEN PLENTY OF MOISTURE LIKELY TO BE IN PLACE BY THIS TIME (WITH
ADVERTISED PWATS IN EXCESS OF AN INCH) AND SLOW MOVEMENT OF THE
SYSTEM...SETUP APPEARS FAVORABLE FOR AN EXTENDED PERIOD OF PRECIP
ACRS MUCH OF THE REGION LATE SUNDAY INTO MONDAY. IN ADDITION...AS
SFC WAVE PASSES ON MONDAY...IT WILL DRAG A BACKDOOR COLD FRONT THRU
FROM THE NORTH...WITH TEMPS FALLING THRU THE AFTN HOURS. STILL
PLENTY OF UNCERTAINTY WITH TIMING OF BOUNDARY...HOWEVER WITH PLENTY
OF CLDS IN PLACE AND FLOW TURNING QUICKLY NORTHEAST...WOULD THINK
MONDAY HAS THE POTENTIAL TO BE QUITE COOL FOR SOME AREAS...PRIMARILY
THE NORTHEAST HALF OF THE CWA. HAVE LOWERED GOING NUMBERS FOR THIS
PERIOD TO REFLECT THE POTENTIAL...ALTHOUGH MIGHT NOT BE COOL ENOUGH
SHOULD FRONT COME THRU EARLY IN THE MORNING.

OTHERWISE...EXPECT A CLEARING TREND ON TUES AS HIGH PRESSURE BUILDS
SOUTH INTO THE AREA...ALTHOUGH STILL A COOL DAY AS INFLUENCE OF DEEP
UPR VORTEX TO THE NORTH REMAINS STRONG. UPR RIDGING BEGINS TO BUILD
IN ON WEDNESDAY AHEAD OF DEEP CUTOFF SYSTEM PROGRESSING THRU THE
PLAINS/MIDWEST. THIS SHOULD PROVIDE SLIGHTLY WARMER TEMPS...ALTHOUGH
WITH WARM FRONT APPROACHING IN ASSOCIATION WITH THE UPR SYSTEM STILL
SOME QUESTIONS ABOUT DEGREE OF WARMUP.  SHOWER AND TSTORM CHANCES
CONTINUE INTO FRIDAY AS SYSTEM SLOWLY OPENS UP WHILE PROGRESSING
EASTWARD.

AVIATION...

MORNING MCS HAS MOVED ON LEAVING VFR CONDS AT ALL TAF SITES.
ATMOSPHERE WILL BE QUITE UNSTABLE WITH NEARLY FULL SUN THIS
AFTERNOON. SLIGHT POTENTIAL FOR SEVERE CONVECTION BUT NOT HIGH
ENOUGH PROBABILITY FOR TAF INCLUSION. MCS FORECAST TO DEVELOP IN
THE MIDWEST THIS AFTERNOON EXPECTED TO TRACK SOUTHEAST TOWARD THE
SRN APPALACHIANS AND MAY AFFECT THE TAF SITES LATER TONIGHT BUT
ONLY PLACED CB IN THE CLOUD GROUP TO REFLECT UNCERTAINTY OF
DEVELOPMENT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

RCS
Hazardous weather outlook, Apr 14, 2:34 PM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI APR 14 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
334 PM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
HOURS. SHOULD ANY THUNDERSTORMS DEVELOP...THEY HAVE THE POTENTIAL
TO BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE
SATURDAY MORNING THROUGH LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR ANY
THUNDERSTORMS THAT DEVELOP.

LAWRENCE

In the hours before

Local storm report, Apr 14, 7:05 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 S QUINWOOD            38.01N 80.70W
04/14/2006  M0.88 INCH       GREENBRIER         WV   PUBLIC

&&

JWHITE
Local storm report, Apr 14, 7:12 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             QUINWOOD                38.06N 80.70W
04/14/2006  M1.00 INCH       GREENBRIER         WV   PUBLIC

&&

JWHITE
Local storm report, Apr 14, 7:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             WHITE SULPHUR SPRINGS   37.80N 80.30W
04/14/2006  M1.00 INCH       GREENBRIER         WV   TRAINED SPOTTER

&&

JWHITE
Local storm report, Apr 14, 8:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             WHITE SULPHUR SPRINGS   37.80N 80.30W
04/14/2006  E1.25 INCH       GREENBRIER         WV   PUBLIC

&&

DS

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Alleghany

When
April 14, 8:20 PM EST
Where
Alleghany County, Callaghan
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -80.083

Hail, Botetourt

When
April 14, 9:00 PM EST
Where
Botetourt County, 2 mi N of Daleville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -79.917

Hail, Alleghany

When
April 15, 1:20 AM EST
Where
Alleghany County, 1 mi S of Covington City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -79.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503961, 5503962, 5503963.